Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine side effects?


06-06-2015, 05:05 AM   #1
CR123
 
Join Date: Jun 2015
Location: Swansea, United Kingdom
Azathioprine side effects?

I had been taking Azathioprine 50mg for just 11 days when I suddenly became very ill after having a few weeks of feeling fairly ok, with no major Crohns symptoms. I felt really nauseous, acute upper abdominal pain, headaches, hot flushes then freezing cold, toilet trips hourly, couldn't eat or drink! On day two I felt slightly better but red tender lumps appeared on my legs! I assume this is a reaction to the meds which I have stopped, am on day 3 and wondering if anyone else has experienced this?

I was diagnosed with UC in 2007, took Messalazine for 7 yrs and was doing fine! I was then told I had Crohns. Doctors took me off the meds and I was in great shape for a year, the last five months have been much more challenging. I have been very lucky and I guess my disease has now changed it course!
06-06-2015, 08:37 AM   #2
hawkeye
Forum Monitor
 
Join Date: Mar 2011
Location: New Brunswick

My Support Groups:
Haven't experiences any side effects with aza, but I'd get things checked out.
__________________

Diagnosed since 1990
Current Medications: None currently. Was on Imuran (150mg/day) and 5-ASA (3000 mg/day) as maintenance meds prior to surgery
Surgeries: Left hemicolectomy 2014.
06-07-2015, 09:05 AM   #3
Laineyp
 
Join Date: May 2015
Location: Perth, Western Australia, Australia
I've been on 150mg of azathiaprone a day for about a month now (only recently diagnosed) and I get major hot flushes. I assumed it was the prednisilone. Maybe it's the aza. I haven't experienced any of the other symptoms you mention though. Hope you get it sorted soon. It is not sounding pleasant at all


06-07-2015, 09:56 PM   #4
24601
Forum Monitor
 
Join Date: Dec 2013
Location: London, UK
Definitely contact your doctor or IBD nurse as soon as possible and tell them all of your symptoms.

It may be that you are having a reaction to the Aza. When I started Aza I began having severe side effects after about 14 days and had to stop. I'd had fevers, allover aches and headaches which went away within a day of stopping the med. With 6mp I experienced severe side effects again and when blood tests were done my CRP had gone from under 10 to 400. Once again the symptoms went away as soon as I stopped and within a week of stopping my CRP was back to normal.

It's definitely worth checking in with your gastro team - they may want to do more tests and keep a close eye on you to see if the side effects lessen with time or just tell you to stop taking it.
__________________
Stricturing jejunoileitis dx 1996 aged 17
Current treatment: stem cell transplant
Previous treatment: Humira + methotrexate
Past treatments: prednisolone, azathioprine, budesonide, pentasa, EEN (oral and NG), elimination diet, SCD, whipworms, 6mp, Remicade, anti-MAP antibiotic therapy
Surgeries: small bowel resection and strictureplasties in 2001, 2005, 2009, 2014
06-11-2015, 02:45 AM   #5
CR123
 
Join Date: Jun 2015
Location: Swansea, United Kingdom
Thanks all, the symptoms went within a few days - although I still have lumpy legs :-(. I spoke to my consultant who is sure it wasn't the aza and said he thinks it was a Crohn's flare up - I have never experienced that type of pain/illness during a flare up before and never had lumps!! I have stopped taking the aza and will see him in a few weeks to decide what's next!
06-14-2015, 02:34 PM   #6
crohnie1800
 
crohnie1800's Avatar
 
Join Date: Jun 2015

My Support Groups:
Thanks all, the symptoms went within a few days - although I still have lumpy legs :-(. I spoke to my consultant who is sure it wasn't the aza and said he thinks it was a Crohn's flare up - I have never experienced that type of pain/illness during a flare up before and never had lumps!! I have stopped taking the aza and will see him in a few weeks to decide what's next!
does aza affect concentration and stuff?????
06-19-2015, 06:58 PM   #7
Caitlin84
Senior Member
 
Caitlin84's Avatar
 
Join Date: Jun 2015
Location: Milwaukie, Oregon

My Support Groups:
Azathioprine can affect concentration and cause confusion. This can be a fairly serious side effect so its best to contact your doctor about it, particularly if its paired with clumsiness, vision/speech changes, etc. Good luck and ask your doc about it, better safe than sorry!
06-23-2015, 10:29 AM   #8
crohnie1800
 
crohnie1800's Avatar
 
Join Date: Jun 2015

My Support Groups:
Azathioprine can affect concentration and cause confusion. This can be a fairly serious side effect so its best to contact your doctor about it, particularly if its paired with clumsiness, vision/speech changes, etc. Good luck and ask your doc about it, better safe than sorry!
Omg thanks! Um yes, I think my vision is blurry eversince Im on aza. and I find myself stammering sometimes. rarely. and what does clumsiness actually imply to? Like, when Im walking, I happen to stumble a bit, nothing more...what does it really mean??
06-26-2015, 01:20 AM   #9
Caitlin84
Senior Member
 
Caitlin84's Avatar
 
Join Date: Jun 2015
Location: Milwaukie, Oregon

My Support Groups:
I don't know exactly what it means, but I would definitely talk to your doctor about it. You don't want to mess around with cognitive/neural side effects.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine side effects?
Thread Tools


All times are GMT -5. The time now is 03:58 AM.
Copyright 2006-2017 Crohnsforum.com